Kentucky, 2016Damaging Wind and Heavy Rain in Kentucky, June 21, 2016
June 21, 2016 · NWS RLX · 2 events in 1 county or zone
Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed during the late morning and early afternoon across extreme southern Ohio, northern Kentucky, and central and southern West Virginia. This was in the muggy summer air, south of a slow moving cold front. The thunderstorms formed into a broken line by 1500E. A few cells pulsed to severe limits. Downpours were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 21, 1:07 PM EST, 53 minutes earlier.
Area forecast discussion, Jun 21, 1:07 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
207 PM EDT TUE JUN 21 2016
.SYNOPSIS...
A cold front crosses late Today and Tonight, only to return as a
warm front Wednesday. Another cold front crosses late Thursday and
Thursday night. High pressure passes Friday through Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
205 PM update: refreshed zones and grids to include new Severe
Thunderstorm Watch through 9 PM.
Previous discussion:
Cold front is near the Ohio Valley as of 130
pm and upper trough is starting to drop over the region. Strong
0-6 km shear with CAPE values in the 2000 J/KG has made the
environment ripe for severe thunderstorm development. Discrete
supercells with robust rotating updrafts will likely produce large
hail, severe winds and possibly a tornado or two. A severe
thunderstorm watch has been issued for the entire Southern Half of
the forecast. Activity will start to wind down by this evening
with clearing skies overnight. Winds will go lightly variable
overnight and anywhere precipitation has occurred will be likely
to see fog during the early morning hours.
A warm front will start to move northward across the region
tomorrow...thunderstorm activity is possible along this front and
have chance pops forecasted through the day.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
Busy short term forecast on tap, with multiple rounds of convection
expected. Models in decent agreement with surface low moving through
the Great Plains and into the western Great Lakes Wednesday into
Wednesday night. This should drive a warm front north through the
forecast area, with strong theta-e advection providing instability.
Initially have high chance POPs lifting across southern 2/3 of CWA,
however then ramp up to likely across the north Wednesday night at
low level jet kicks in. Anticipate an MCS tracking north of the CWA
overnight, closer to the warm front, but boundaries from that should
serve as a focus for thunderstorms across northern CWA. Add to that
40-50kts of bulk shear and strong to severe thunderstorms are
possible through the night. Damaging winds would be the most likely
threat.
With the fast flow, storms should be moving, but with PWAT values
climbing over 2 inches downpours are likely and multiple rounds
could cause water concerns. Will have to see how the micro- and meso-
scale details work out over the next several model runs.
Tried to show a break between the Wednesday night convection and a
new round that will be associated with a cold front moving through
Thursday into Thursday night. However, with such a humid airmass in
place, only felt comfortable dropping POPs into the 20s and 30s
across the south before ramping back up ahead of the front. Just how
much instability the front has to work with Thursday as it moves in
depends on how quickly activity Wednesday night moves out.
Regardless, 35-45 kts shear and some dynamics along the front should
once again lead to the potential for some strong to severe
thunderstorms... with damaging winds being the largest threat.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
This weekend is dominated by an east to west upper ridge across the
southern half of the nation this weekend...of which we will be under
its influence. This will keep us drier but very warm this
weekend...with highs around 90 degrees. The northern stream then
amplifies just enough over the eastern U.S. early next week to drive
a cold front south and east into our area. The models generally
agree the showers and storms ahead of the front will reach us
Monday...but there are some differences in timing of the front
into our area and whether the front with the showers and storms
actually push through by end of period. Given the developing
northwest flow aloft over the Ohio Valley...will go with a slow
but progressive solution...supported by the newer GFS runs this
morning. Thus...a good chance of showers and storms Monday and
Monday night...tapering off from northwest to southeast Tuesday as
the front pushes through. With clouds and showers preceding the
front Monday...it will be humid again...but temperatures will be
a little cooler with highs in the 80s. On Tuesday...look for
slightly cooler temperatures and some drier air feeding in from
the northwest during the day. Cooler and drier Tuesday night as
high pressure tries to build in.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A cold front crossing Today will bring showers and severe
thunderstorms. IFR conditions will be possible in these storms as
well as large hail and strong winds. TAFs will be amended
accordingly to account for this. MVFR to IFR conditions may also
be possible overnight in fog as winds go light and skies clear.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE...Medium to high.
ALTERNATE SCENARIOS: Timing of lower categories in showers and
thunderstorms today will vary, as may formation of fog late
tonight.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M M M M H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M M M M H H H H H H M
EKN CONSISTENCY M M M M H M M M M M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
IFR possible in showers and storms Wednesday night and Thursday,
ad into Thursday night.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/JMV/MPK
NEAR TERM...MPK/DTC
SHORT TERM...MZ
LONG TERM...JMV
AVIATION...MPK
Hazardous weather outlook, Jun 21, 1:39 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
239 PM EDT TUE JUN 21 2016
KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>018-024>030-
033>040-046-047-221845-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
239 PM EDT TUE JUN 21 2016
...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN
EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-075-076-083>085-WVZ009>011-019-020-031-032-221845-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR-
239 PM EDT TUE JUN 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY AND INTO THURSDAY NIGHT...DURING WHICH TIME AN
EXCESSIVE RAINFALL THREAT MAY ALSO DEVELOP.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
KISTNER
In the hours before
Special weather statement, Jun 21, 11:39 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1239 PM EDT TUE JUN 21 2016
WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1239 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
3866 7960 3867 7962 3866 7962 3864 7963
3862 7962 3860 7964 3857 7966 3860 7987
3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977
09Special weather statement, Jun 21, 11:41 AM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 PM EDT TUE JUN 21 2016
WVZ046-047-211715-
POCAHONTAS-RANDOLPH-
1241 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POCAHONTAS AND
EASTERN RANDOLPH COUNTIES...
AT 1238 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF DAILEY...OR 16 MILES SOUTH OF ELKINS...MOVING EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CHEAT BRIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3875 7953 3873 7956 3872 7956 3869 7960
3866 7960 3867 7962 3866 7962 3864 7963
3862 7962 3860 7964 3857 7966 3860 7987
3878 7984 3876 7953
TIME...MOT...LOC 1638Z 277DEG 40KT 3869 7977
09Special weather statement, Jun 21, 11:46 AM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1246 PM EDT TUE JUN 21 2016
WVZ035-036-211715-
FAYETTE-RALEIGH-
1246 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND
SOUTHERN FAYETTE COUNTIES...
AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OAK
HILL...OR 9 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...BABCOCK STATE PARK...OAK HILL...MOUNT HOPE...
BRADLEY...STANAFORD...PROSPERITY...PINEY VIEW...POWELLTON...
MEADOW BRIDGE...PAX AND THURMOND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
WEST VIRGINIA TURNPIKE BETWEEN MILE MARKERS 48 AND 61.
INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 128 AND 137.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3790 8136 3809 8126 3796 8080 3795 8081
3789 8077 3787 8078 3787 8082 3782 8094
3781 8092 3779 8092 3777 8089 3776 8089
3774 8092 3772 8089 3768 8088
TIME...MOT...LOC 1646Z 291DEG 32KT 3796 8123
09Special weather statement, Jun 21, 12:09 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
109 PM EDT TUE JUN 21 2016
WVZ016>018-028-029-211745-
CALHOUN-BRAXTON-ROANE-WIRT-GILMER-
109 PM EDT TUE JUN 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ROANE...CALHOUN AND
SOUTHWESTERN GILMER COUNTIES...
AT 108 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF SPENCER...MOVING SOUTHEAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRANTSVILLE...CEDAR CREEK STATE PARK...ARNOLDSBURG...MOUNT ZION...
ORMA...CRESTON...NORMANTOWN...ANNAMORIAH...ROSEDALE...SHOCK...
NICUT...MILLSTONE AND STUMPTOWN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3888 8083 3863 8096 3884 8139 3900 8129
TIME...MOT...LOC 1708Z 294DEG 36KT 3889 8125
09
Local storm report, Jun 21, 1:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL TEAYS VALLEY 38.45N 81.93W
06/21/2016 E2.50 INCH PUTNAM WV LAW ENFORCEMENT
&&
EVENT NUMBER RLX1601034
COOPERLocal storm report, Jun 21, 1:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
240 PM EDT TUE JUN 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL HURRICANE 38.44N 82.02W
06/21/2016 E1.75 INCH PUTNAM WV EMERGENCY MNGR
SHERIFF DEPUTY REPORTED GOLF BALL HAIL ALONG I-64
BETWEEN HURRICANE AND TEAYS VALLEY. BETWEEN MILE MARKERS
34 THROUGH 39
&&
EVENT NUMBER RLX1601035
COOPERHeavy Rain, Lawrence
- When
- June 21, 2:00 PM EST to 4:00 PM EST
- Where
- Lawrence County, 0.95 mi ESE of Five Forks to 0.72 mi E of Walbridge
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.125, -82.633
A gauge south of Louisa measured 2.3 inches of rain in less than 2 hours. Fields flooded along Two Mile Creek.
Thunderstorm Wind, Lawrence
- When
- June 21, 2:05 PM EST
- Where
- Lawrence County, 0.66 mi WNW of Holt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Social Media
- Coordinates
- 38.084, -82.611
A large section of metal roofing was blown off a shell building along Route 2565, just south of Louisa.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Indiana, June 21, 20161 death · $75,000 · 50 kt wind · 4 events
- Tornadoes and Flash Flood in North Dakota, June 21 to 25, 2016$3.3 million · EF1 · 48 events
- Tornadoes and Flash Flood in West Virginia, June 21, 2016$324,000 · EF1 · 18 events
- Flash Flooding and Damaging Winds in Kentucky, June 21, 2016$557,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Iowa, June 21 to 22, 2016$177,000 · 1 in hail · 26 events
- Flash Flood and Hail in Kentucky, June 21 to 23, 20164 injured · 1.75 in hail · 35 events
- Flash Flood in West Virginia, June 21, 2016$125,000 · 1 event
- Flash Flood and Flood in Massachusetts, June 21, 2016$61,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Virginia, June 21, 20161.75 in hail · 41 events
- Tornado and Damaging Winds in West Virginia, June 21, 2016$61,000 · EF0 · 3 events
- Tornado and Hail in Maryland, June 21, 2016EF0 · 39 events
- Hail and Damaging Winds in Pennsylvania, June 21, 2016$27,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630854, 630853.